High Wind, Eddy County Plains
- When
- January 27, 5:00 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A tight surface pressure gradient resulted in high winds over portions of the southeast New Mexico Plains near the Guadalupe Mountains, and in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A tight surface pressure gradient resulted in high winds over portions of the southeast New Mexico Plains near the Guadalupe Mountains, and in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 27, 4:27 AM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 AM CST Mon Jan 27 2014
.AVIATION...
12Z TAF issuance
A strong cold front has made it to the Pecos River early this
morning. The front should move through KFST by 13Z. Very strong
winds will continue behind the front with gusts over 40 kts
possible. Blowing dust has also filled in behind the front with
visibilities around 4sm. Winds and the dust will begin to subside
late this morning with VFR conditions expected through tonight.
&&
.PREV DISCUSSION... /ISSUED 225 AM CST Mon Jan 27 2014/
DISCUSSION...
A strong cold front is barreling south through the Texas Panhandle
early this morning, with fairly strong and gusty northerly winds,
and colder temperatures, in it's wake. A tight surface pressure
gradient, along with Surface pressure rises near 3 mb/hr and h85
winds near 45kt, will keep the front moving quickly south into the
forecast area around 27/10Z. Expect sustained winds of 25 to 35
mph, and gusts near 50 mph, will accompany the front, and for an
hour or two after fropa, so will issue a Wind Advisory for locations
along and east of a Tatum to Mentone to Fort Stockton and Sanderson
line. This Advisory will be in effect from 4 am CST until noon
CST. Areas of blowing dust appear likely with visibility decreasing
to less than 1 mile in some locations due to the ongoing drought and
ambient dry conditions. Northeast winds will also funnel through
Guadalupe Pass in the wake of the strong front, and surpass 40 mph
sustained for a few hours during the morning. Although winds may
not pick up there until 27/12Z, will issue a High Wind Warning for
the same time frame as the Advisory to keep products uncomplicated.
The front will clear the entire CWA by early this afternoon with
high temperatures occurring early over northern reaches of the
forecast area. Temperatures will drop tonight as the attendant
surface ridge builds further south through the central and southern
U.S. Plains. Cold temperatures will prevail areawide Tuesday with
most locations topping out in the 30s and 40s, except for a few 50s
along the Rio Grande.
Low temperatures in the teens and 20s will occur again Wednesday
morning as the surface ridge retains control over the region.
Temperatures will begin to moderate Wednesday afternoon, but will
remain below normal. A rapid warmup is expected Thursday as the
flow aloft becomes westerly. Well above normal temperatures will
continue on Friday before another cold front drops into the region
on Saturday. How far south this next front travels is still up in
the air, due in part to continuing westerly flow aloft.
Precipitation chances throughout the next 7 days look sparse at
best.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY until 11 AM MST this morning FOR THE FOLLOWING
ZONES... Central Lea County...Northern Lea County...
Southern Lea County.
TX...WIND ADVISORY until Noon CST today FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Dawson...Ector...Gaines...
Glasscock...Howard...Loving...Martin...Midland...Mitchell...
Pecos...Reagan...Scurry...Terrell...Upton...Ward...Winkler.
HIGH WIND WARNING until 11 AM MST this morning FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&
29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 AM CST MON JAN 27 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-280830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 220 AM CST MON JAN 27 2014 /120 AM MST MON JAN 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHERLY WINDS ARE EXPECTED BEHIND A STRONG COLD FRONT THIS MORNING. A WIND ADVISORY IS IN EFFECT FOR ALL OF THE PERMIAN BASIN...LEA COUNTY AND THE LOWER TRANS PECOS UNTIL NOON CST. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE IN THE ADVISORY AREA. A HIGH WIND WARNING IS IN EFFECT FOR GUADALUPE PASS UNTIL 11 AM MST WHERE SUSTAINED WINDS 35 TO 45 MPH WITH HIGHER GUSTS ARE EXPECTED. THESE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST THIS MORNING...ESPECIALLY ACROSS THE PERMIAN BASIN. VISIBILITIES MAY BE REDUCED TO A MILE OR LESS IN SOME AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488309.